Thunderstorm Wind, Franklin
- When
- March 9, 3:15 PM CST
- Where
- Franklin County, 1 mi N of Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -91.120
A tree was blown down on Liberty Road.
Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 12:50 PM CST, 2 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Jackson MS
150 PM CDT Mon Mar 9 2026
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
- Scattered severe storms with potential for hail up to golfball
size are possible this afternoon and early evening.
- Fog development likely in the southeastern region of the CWA
(south of I-20 and west of I-55, in general)
- Another round of severe storms is possible Wednesday afternoon
and evening.
- Yet another round of severe/strong storms is possible next
Monday
&&
.DISCUSSION...
Issued at 141 PM CDT Mon Mar 9 2026
Today...
Strong to severe storms are likely today as mid to upper level
shortwave and associated speed max swings from west to east across
the area with favorable timing to kick off showers and thunderstorms
through afternoon into the evening. We'll likely see a peak in
activity between 3 PM and 8 PM with storms diminishing in coverage
and intensity after that time with the risk becoming low well before
midnight.
The severe weather ingredients today consist of the above mentioned
impetus for storm development/ascent coupled with anomalously warm
and moist conditions near the surface. Current observations around
the area indicate temperatures are already in the mid 70s F with
dewpoints in the mid to upper 60s F. Mostly cloudy skies will
inhibit warming to some degree today but warm southerlies and
filtered sunlight should allow us to warm into the lower 80s F for
afternoon highs for areas south of Highway 82. One caveat would be
for areas (mostly along and north of Highway 82) that receive the
earliest showers or storms--temperatures could be held in check a
bit more. Southerlies are also transporting deep moisture northward
and the relatively limited sunlight/mixing will allow dewpoint
temperatures to rise without mixing out as easily, which will
compensate for the slightly cooler temperatures we might see
otherwise.
The net result is SB/MUCAPE values that are already in the 1500-
2000 J/KG range and should the near-70 F dewpoint values progged by
guidance such as the HRRR verify into more of our area, instability
values could reach into the 2500-2750 J/KG range in a few locations.
In terms of shear, low level winds from the surface through around
850 mb show moderate clockwise turning with height but lack
substantial speeds resulting in limited low level helicity. Deep
layer, effective shear will however be supportive of severe storms
with 50-55 KT of bulk shear likely. Long hodographs result with
storm motions likely south of due east within the strongest shear
channel across the northern half of the area. Isolated/discrete
storms that develop within the warm sector (generally south of I-
20), will initially move northeastward and will generally turn more
east as they progress through the afternoon. While the tornado
chance is low this afternoon, if we were to see a storm display a
period of briefly stronger rotation/organization, it may be in the
vicinity of where these two storm mode/motion regimes intersect as
warm air advection convective elements move into and merge with the
storms further north that exhibit the expected prevailing NW to SE
storm motions. Interactions between these storm elements and the
boundaries they generate will be primary targets of interest for
sudden, likely brief, spin-ups.
With all of this in mind, the forecast calls for HAIL as the primary
hazard with sizes that could reach Golfballs. Storms of this
intensity are not expected to be common but could have some
longevity if they develop amid the supportive shear/instability
environment. Damaging WIND is also likely today with gusts as high
as 60 mph. TORNADOES are not particularly likely and if they do
occur are not expected to be particularly long lived nor strong.
However, with an environment supportive of supercells and with low
level (0-1km) helicity around ~100 m^2/s^2, it will be something
worth monitoring.
As such, a watch has been issued for our northern
counties/parishes at this time; with subsequent watch(es) for the
rest of the area possible but unlikely.
A few showers have blossomed into thunderstorms mostly near the
Mississippi River. A couple of cells to our north have already
triggered severe TS warning(s) While the bulk of strong storms are
expected later today, current conditions do support some severe
risk so these storms will need to be watched moving forward.
Tomorrow...
As today's storms will be driven primarily by mid to upper level
dynamics, there will be no substantial airmass change in the wake
of today's storms. Rather, warm and moist southerly flow will
persist ahead of the next feature of interest: a more potent trough
and associated cold front set to arrive Wednesday evening. Save for
isolated warm/moist air advection triggered shower activity, benign
and mostly warm and muggy conditions will persist Tuesday into early
Wednesday.
Wednesday...
By Wednesday afternoon into early Wednesday evening, another line of
heavy/strong thunderstorms will push into the area. Though deep
shear will be stronger with this system, it will also be largely
boundary parallel, which often doesn't yield the most efficient
severe wind producing storms. One caveat is any cells that develop
ahead of the line may be able to better tap into the more robust
regime. Still, moderate instability and increased upper flow will
present potential for damaging wind gusts. While tornadoes can't be
ruled out, the impact of a very southward track of a secondary
surface low across central LA and south MS should tend to NOT favor
a low level wind field conducive for tornadoes. Average rainfall
amounts around an inch with locally higher totals will be a welcome
sight for the bulk of our area that is experiencing long term
rainfall deficits. Rain chances will end with the passage of the
front late Wednesday night into early Thursday morning.
Thursday through Sunday...
A brief return to cooler, more seasonable
conditions will arrive behind the front Thursday, though the airmass
will bounce back quickly into this weekend with high temps returning
to the 80s across most of the area as return flow kicks back in by
Friday. Another deepening upper trough may bring another cold front
through the area around the Sunday/Monday time frame, with a
returning chance for showers by Sunday. There is potential for a
more sustained cool off behind this system, with low temps in the
30s back in the realm of possibility in some areas. This is still
several days away, and thus, a lower confidence possibility.
Next Monday...
Another bout of storms is expected to impact the area Monday
morning. The overall setup looks to be quite favorable for
stronger thunderstorms. A deep trough that is dynamically
supported will swing through the ArkLaTex region sometime Sunday
night through Monday, which will allow for substantial cold air
advection to make its way down from the northern CONUS. The main
point of divergence among model guidance at this point is a matter
of timing not so much intensity. Although if the trough axis
swings through during max heating, that could of course cause the
system to be diurnally strengthened. This far out its difficult to
pin down timing, given the limited guidance that projects out to
168 hours. Our temperatures will certainly be about 5F below norms
after this system passes through: Highs are looking to top out in
the 60s F and the lows for Monday night will range in the mid to
low 40s F./86/OAJ/DL/
&&
.AVIATION...
(18Z TAFS)
Issued at 141 PM CDT Mon Mar 9 2026
Scattered to numerous showers and storms will develop and spread
east to northeast before tapering off around 10/00Z Tuesday. Some
gusts around 50mph and lowered visibility and/or ceilings will be
possible in any robust convection. MVFR ceilings will develop at
most TAF sites by 10/05Z Tuesday and then lower to IFR to LIFR by
10/08-10Z. Expect improvements to MVFR stratus after 10/14-15Z.
Southerly winds will prevail through the end of the 18Z TAF cycle,
gusty up to 20mph at times during the afternoon while light tonight.
/DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 66 83 67 / 70 20 10 0
Meridian 82 65 84 65 / 70 30 10 0
Vicksburg 82 66 83 67 / 70 30 10 0
Hattiesburg 83 68 87 67 / 60 10 10 0
Natchez 82 66 84 67 / 70 20 10 0
Greenville 77 66 80 67 / 90 40 10 10
Greenwood 80 66 83 67 / 90 40 10 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
OAJ/OAJ/DCPreliminary Local Storm Report
National Weather Service Jackson MS
139 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tstm Wnd Dmg 3 ENE Carthage 32.75N 89.49W
03/07/2026 Leake MS Emergency Mngr
Emergency management reported a few trees
down between Carthage and Edinburg.
&&
CRSpecial Weather Statement
National Weather Service Jackson MS
142 PM CDT Mon Mar 9 2026
LAZ024-091930-
Catahoula LA-
142 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manifest, or 12 miles northwest of Jonesville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Aimwell and Manifest around 145 PM CDT.
Wallace Ridge around 150 PM CDT.
Jonesville and Harrisonburg around 155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3180 9201 3181 9175 3162 9175 3162 9176
3165 9177 3163 9180 3161 9182 3162 9201
TIME...MOT...LOC 1841Z 271DEG 20KT 3170 9203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Preliminary Local Storm Report
National Weather Service Jackson MS
149 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Dmg 3 ENE Carthage 32.75N 89.49W
03/07/2026 Leake MS Emergency Mngr
Corrects previous tstm wnd dmg report from 3
ENE Carthage. Emergency management reported
a few trees down between Carthage and
Edinburg.
&&
CRSpecial Weather Statement
National Weather Service Jackson MS
200 PM CDT Mon Mar 9 2026
MSZ018-091945-
Bolivar MS-
200 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crumrod, or 8 miles south of White River National
Wildlife Refuge, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Deeson around 205 PM CDT.
Duncan and Alligator around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3412 9066 3399 9066 3398 9097 3400 9098
3398 9101 3398 9108 3399 9104 3400 9102
3399 9101 3401 9098 3402 9099 3402 9090
3408 9087 3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1900Z 261DEG 47KT 3407 9108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
86Preliminary Local Storm Report
National Weather Service Jackson MS
241 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 1 NE Ridgeland 32.44N 90.11W
03/07/2026 Madison MS Public
Metal siding on the roof came up. A few
trees were split.
&&
CRSpecial Weather Statement
National Weather Service Jackson MS
415 PM CDT Mon Mar 9 2026
MSZ037-038-044-045-092215-
Neshoba MS-Attala MS-Leake MS-Winston MS-
415 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEAKE...SOUTHEASTERN
ATTALA...WINSTON AND NORTHERN NESHOBA COUNTIES THROUGH 515 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Singleton, or 10 miles north of Carthage, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Zama, Smyrna, and Renfroe around 420 PM CDT.
Noxapater and Stallo around 440 PM CDT.
Louisville around 450 PM CDT.
Nanih Waiya around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Mississippi.
&&
LAT...LON 3293 8891 3289 8891 3280 8962 3296 8968
3323 8882 3293 8882
TIME...MOT...LOC 2115Z 256DEG 40KT 3290 8954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86The Hammond radar (KHDC), 119 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
7 thunderstorm wind, 7 hail. Local standard time, as filed.
A tree was blown down on Liberty Road.
Half dollar sized hail fell in Meadville.
Hail up to 1 inch in diameter fell.
Hail up to 1 inch in diameter fell.
Multiple trees were blown down around West Point.
Trees were blown down onto a few homes in Columbus including one on Waterworks Road, two homes on Gaylane Drive, one home on Alabama Street, and one on Taylor Street. A few power lines were also blown down in the city.
Trees were blown onto homes at 121 and 126 Gaylane Drive.
Quarter sized hail fell in Columbus.
Hail up to the size of ping pong balls fell near and to the north of New Hope.
Nickel to quarter size hail accumulated near Mount Vernon Church.
Several trees and power poles were blown down.
Four trees were blown down on a property along Old Highway 27 North. One tree was blown onto a home.
A few trees were blown down, and some tree tops were broken.
Hail up to the size of nickels fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2026Every state in 2026This day in weather historyWarnings in Mississippi, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321108, 1319647, 1319648, 1319649, 1321109, 1321111, 1321110, 1319650, 1319651, 1319652, 1321112, 1321113, 1343190, 1343191.